Julia Y., a 32-year-old start-up consultant in San Francisco, says she was one of the lucky teenagers who never had skin problems. But that all changed when she decided to switch from the pill to a lower maintenance form of birth control.
“I started to have really bad cystic breakouts,” Julia says, describing her cystic acne as painful, tender to the touch, and extremely difficult to get rid of. An avid skincare enthusiast, Julia had a sneaking suspicion it wasn’t work stress or a new product she tried — her change in birth control was to blame for her skin problems. “Lots of my friends changed from the pill to the IUD around the same time, and this happened to almost everyone,” she says. “We were all sharing skincare tips and dermatologist recommendations.”
While it helped to know she wasn’t the only one with this issue, it didn’t fix the fact that nothing seemed to be helping her skin — and it certainly didn’t help her shake the feelings of self-consciousness that came with this unexpected wave of acne breakouts.
The experience of Julia and her friends is not unusual, according to the American Academy of Dermatology (AAD) which cites discontinuing birth control pills as one of several potential causes of adult acne. “Each week I see a few patients who struggle with their skin after going off birth control, switching birth control, or experiencing an interruption in their birth control,” says dermatologist Sara Hogan, describing it as a common complaint among her patients.
What birth control gives in protection, it can also take away. Women who stop using or change their method of contraception may end up with skin problems that they thought they left behind in high school. But when it comes to treatment, they can also be better prepared.
Your Body on the Pill
The pill is the most popular form of contraception in the U.S., with four out of five women who have been sexually active reporting that they have used the pill at one time or another. But its popularity goes beyond contraception. A 2011 study found that out of the 11.2 million U.S. women between the ages of 15 and 44 who took oral contraceptive pills, 14% used them at least in part to treat their skin issues. That number jumped to 30% among teenagers.
Most women are familiar with hormonal acne, the flare-ups caused by fluctuations in estrogen, progesterone, and testosterone that happen in sync with your monthly cycle. Over the years, many dermatologists and ob-gyns have embraced the combination birth control pill (like Yaz, Beyaz, and Ortho-Tri-Cyclen) as a treatment for this skin issue.
These medications contain estrogen and a synthetic form of progesterone, and they work by reducing the monthly hormonal spikes that can lead to breakouts. Most also block the body’s androgen receptors, those responsible for “male sex” hormones like testosterone, which often results in decreased oil production. However, not all contraceptives are created equal when it comes to affecting your skin.
The Type of Birth Control Matters
Different forms of oral contraception contain different hormones at different dosages, which can change how your skin may fare while you’re using them and after they are discontinued.